A 25-year-old man presented with an erythematous, pruritic, scaly, macular rash that had begun behind his ears and spread over his neck, chest, trunk, and upper and lower extremities. The palms and soles were spared.
The patient was febrile (temperature, 38.7°C [101.7°F]) and had a dry cough for 1 day, generalized lymphadenopathy, and a congested pharynx. He denied nausea, vomiting, diarrhea or abdominal pain, weight loss, headache, neck stiffness, joint pains, and urinary symptoms or urethral discharge.
The patient had been taking phenytoin(Drug information on phenytoin) for the past 2 months to prevent post-traumatic seizures. He denied travel, exposure to pets, and any history of arthropod bites. He had multiple sexual partners.
White blood cell count was 15,200/L with 15.6% eosinophils. Serum chemistry test results were within normal limits. The patient was seronegative for HIV. VDRL testing was also negative, as were blood cultures and viral titers for Epstein-Barr virus, cytomegalovirus, and rubella and rubeola viruses. The differential diagnosis included secondary syphilis, acute retroviral syndrome, infectious mononucleosis, gonococcemia and meningococcemia, and acute viral exanthema. The results of the work-up confirmed that this patient had phenytoin hypersensitivity syndrome.
This is a potentially fatal hypersensitivity syndrome that manifests with cutaneous and systemic reactions to the arene oxide–producing anticonvulsants phenytoin, carbamazepine(Drug information on carbamazepine), and phenobarbital(Drug information on phenobarbital) sodium. The condition apparently is caused by an inherited deficiency of epoxide hydrolase, an enzyme required for metabolism of a toxic intermediate arene oxide formed during phenytoin metabolism by cytochrome P-450. Since the syndrome may be genetically determined, siblings can be at increased risk.
Early recognition of the syndrome, which has various presentations, is key to management that requires immediate cessation of the anticonvulsant and close monitoring of the patient. A benzodiazepine may be substituted for seizure control; gabapentin(Drug information on gabapentin) and lamotrigine(Drug information on lamotrigine) also can be used.
Signs and symptoms of the phenytoin hypersensitivity syndrome may include scarlatiniform or morbilliform rash, fever, facial and tibial edema, tender generalized lymphadenopathy, leukocytosis (often with atypical lymphocytosis and eosinophilia), hepatitis and, occasionally, nephritis. Anemia, pharyngitis, and diarrhea also may be present. Pulmonary involvement is uncommon.
Cutaneous reactions normally begin 1 to 3 weeks after phenytoin therapy is initiated and resolve rapidly with cessation of the culprit anticonvulsant and treatment with systemic corticosteroids. Systemic glucocorticoids (prednisone) reduce signs and symptoms as well as laboratory evidence of severe hypersensitivity reactions. Complete resolution of all symptoms of the phenytoin hypersensitivity syndrome with systemic corticosteroids has been reported.